Create Account | Sign In: Author or Forum

Search Symptoms

Category: Family Medicine | Geriatrics | Internal Medicine | Emergency Medicine | Neurology | Pharmacy | Psychiatry | Anesthesiology & Pain | Journal

Back to Journal Articles

Risk of OD Highest for First Days of Opioid + Benzodiazepine Use

Last Updated: June 22, 2018.

Concurrent benzodiazepine use is associated with increased risk of opioid-related overdose, with the risk highest on the first days of concurrent use, according to a study published online June 22 in JAMA Network Open.

FRIDAY, June 22, 2018 (HealthDay News) -- Concurrent benzodiazepine use is associated with increased risk of opioid-related overdose, with the risk highest on the first days of concurrent use, according to a study published online June 22 in JAMA Network Open.

Inmaculada Hernandez, Pharm.D., Ph.D., from the University of Pittsburgh, and colleagues conducted a retrospective cohort study of Medicare Part D claims data to examine the exposure-response association between the days with concurrent prescription opioid and benzodiazepine use and the risk of overdose. Participants were classified according to whether they had opioids and benzodiazepines supplied on the day before overdose or censoring event; a total of 50,583 participants only had a supply of opioids and 20,665 had supplies of opioids and benzodiazepines.

The researchers found that 68.4 percent of the 20,665 concurrent users had more than 180 days of overlapping supplies of both medications. The highest risk of overdose was seen on the first days of concurrent opioid and benzodiazepine use, with a decrease in risk over time. During the first 90 days of concurrent opioid and benzodiazepine use, the hazard ratio was 5.05 for overdose compared with opioid alone, while for days 91 to 180, the hazard ratio was 1.87 among those who did not have an event before 90 days.

"The implementation of policies deterring concurrent opioid and benzodiazepine use is warranted," the authors write. "Patients using both medications should be closely monitored, particularly during the first days of concurrent use."

Abstract/Full Text


Previous: E-Cigarettes May Help Some Quit Tobacco Smoking Next: Periodontal Inflammation a Risk With Tongue Piercing

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion: